Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Are Shingles a Sign of HAART Rejection?
Jan 22, 2007

As always, I want to express my many "Thank You's" to you all here on this site. Anyway, here is my problem. CD4- 85, V.L.- undetectable (before my bout which I am about to tell you - I recently had new tests, and am awaiting resultls). About a month and two weeks ago I noticed a spot of dryness on the base of my scalp. Later, I had a dry spot on my back, and then on my right arm. I called the Dr., and his nurse said it may be a reaction to Sulfa in my medications. I stopped them for 1 week, and afterwards saw the Dr., who instantly recognized that I have shingles. My question is this... (I am taking [Viramune, Viread, Videx] Is this bout of shingles just "one of those a.i.d.s." things, or do you think I may be becoming more intollerant to my medication? As far as taking my medications, I do take them as prescribed, however, not EVER being a pill taker in the past there have been occassions where (I guess psychologically), could not take them because I would either vomit them up immediately, or shortly aftarwards. Now, mind you, never more than two or three days in a row and never more than twice a month. So, do you think this may be the cause? My Dr., who is a highly recognized ID. Dr., says it's probably just "one of those things". I know that he has my best interest in mind, however, I just wonder that he isn't as worried as I have been this past month; do you understand? He has given me 325 mg. Percocet (2-2x day), 800 mg. Motrin (1-3x day), Tegretol (1-2x day). What do you think? Signed, Itchy, and hurts like a "Biotch"

Response from Dr. Henry

Shingles (herpes zoster) is common in the general population and more common in HIV+ or other immunocompromised persons. Shingles is seen in HIV+ persons across a wide range of CD4 counts including persons with higher (ie > 350) CD4 cells counts. Though it can be a sign of HIV infection, shingles does not necessarily indicate a low CD4 count or failing therapy. I have had many patients doing well on treatment who developed shingles. Shingles can be very uncomfortable and can lead to persistence painful neuropathy that can be challenging to manage. KH



Previous
Swollen Parotids
Next
Hair Loss

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement